By Grace Lee, Sakina Hussain and Alice Kim, clinical pharmacists at CHOC Children’s
Opioids are a type of medication used to treat pain by blocking pain signals to the brain and decreasing the body’s perception of pain. When used appropriately under the supervision of a physician, prescription opioids are safe and effective medications. However, they are not without potentially serious side effects.
“The past two decades have seen a medical industry-wide emphasis on recognition and treatment of pain. This may have resulted in greater customer satisfaction, but it has led to more opioid products available in more homes than ever before,” says Dr. James Cappon, CHOC’s Chief Quality and Patient Safety Officer. “There are local and national increases in both accidental ingestions and poisonings in children and adolescents, and intentional overdoses in adolescents, too often with serious or even fatal results.”
Examining the Increase in Opioid-Related Hospitalization in Kids and Teens
A recent research study from the Yale School Medicine confirms this observation. Over a 16-year period from 1997 to 2012, a total of 13,052 hospitalizations for prescription opioid poisonings in children were identified. The number of young children aged 1-4 years admitted for opioid-related hospitalization (ORH) doubled, while a similar increase was seen among teens aged 15-19 years.
The reasons for these hospitalizations also varied by age group: children ages 1 to 4 were hospitalized primarily for accidental ingestion, while a majority of teenagers took the drugs with the intent to commit suicide or unintentionally overdosed when taking the drugs for recreational purposes, according to the study.
Side effects of opioid use and abuse
Commonly prescribed opioids for moderate pain include hydrocodone, oxycodone or morphine. Potent opioids such as fentanyl are used to treat severe pain related to cancers and other chronic illnesses.
Opioids can cause severe constipation, nausea, stomach upset, rash, drowsiness and confusion. If taken in excess, there is potential for dependence. Opioid overdose can result in dangerously slow breathing, low blood pressure and coma. In particular, opioids and alcohol are a notoriously deadly mixture.
Safeguarding our children
This study underscores the dangers of prescription opioids, which can often be more accessible than street drugs. “While greater awareness around reducing opioid dependence and prescribing is developing in the medical community, it is extremely important that our patients and families partner in keeping our children safe,” says Dr. Cappon.
Safeguarding our children starts with education and developing a healthy respect for these powerful pain killers. Precautions should be taken to store these medications away from children. Parents can also learn to identify signs and symptoms of opioid overdose to in order to seek help as soon as possible. Some practical tips include:
- Safe storage – keep all medications away from your child’s reach and sight. Store in locked cabinets, if possible.
- Safety cap – when filling prescription medications at pharmacies, request child resistant caps to be placed on the medication bottles to prevent easy access.
- Safe administration – when giving medication to you child, double check the directions on the medication label. Liquid medications should be measured accurately when giving to your child. Keep track of how much medication is left over.
- Safe disposal – expired medications or those that are no longer needed should be disposed of properly. The Food and Drug Administration recommends disposing some medicines, including opioids, by flushing them down the toilet or sink. If you are not sure whether your unused medication can be safely flushed, please check online for community drug take back days in your area.
- Be aware of medication side effects – be familiar with common side effects of opioids such as nausea, vomiting, constipation, urinary retention, dizziness, drowsiness and confusion.
- Recognize signs and symptoms of overdose – overdose is life-threatening. If you notice any of the following symptoms, call 911 immediately:
- Pale face
- Clammy skin
- Limp body
- Blue/purple lips and fingernails
- Choking or gurgling noises while asleep
- Cannot be awakened or are unable to speak
- Slow/no breathing or heartbeat
- Recognize signs and symptoms of inadequate pain control – it is important to control your child’s pain adequately with the right medications. Besides discomfort, inadequate pain control can lead to drug-seeking behaviors. Talk to your provider about the addition of non-opioid medications that can help with pain.
- Be aware of your child’s physical and mental health – studies have shown that there is an increased risk of substance abuse (including opioids) in children with psychiatric disorders. Be involved with your child’s health and have an open discussion to prevent abuse.
For reference, a list of opioids and their brand names:
||Actiq, Duragesic, Subsys, Lazanda, Fentora, Abstral
||Lortab, Vicodin, Norco Hysingla ER, Zohydro ER
||MS contin, Kadian, Avinza, Embeda (with naltrexone)
||Percocet, Oxycontin, Roxicodone, Oxecta, Xtampza ER, Oxaydo
By Grace Lee, clinical pharmacist at CHOC Children’s
Medication compliance is defined as how well a patient follows the directions written on a prescription. In a perfect world, we would follow ...
Bringing a child home from CHOC Children’s just became easier. Beginning this month, our patients, and their parents, will be discharged with home medications already in hand. That’s right — ...
Poison control centers across the country receive more than two million calls a year. Most of the calls involve children ages 5 and under who have been accidentally exposed to ...